Since the child was apparently well a few hours ago and has subsequently developed bluish discolouration of the body apparently due to meth hemoglobunemia it may be a case of Dapsone poisoning.
Overdose of Dapsone
- Dapsone, a potent anti-inflammatory and antiparasitic compound, is used worldwide for the treatment of patients with leprosy, malaria, and immunosuppression-induced infections caused by Pneumocystis carinii and Toxoplasma gondii.
- Accidental dapsone poisoning is a pediatric emergency in young preschool children.
- It causes methemoglobinemia resulting in cyanosis .
- Methemoglobin is incapable of binding oxygen and also increases the affinity of the unaltered hemoglobin for oxygen, shifting the oxygen dissociation curve to the left thus further impairing oxygen delivery resulting in dyspnoea .
- The clinical symptoms vary and depend on the methemoglobin concentration in the blood.
- In acute dapsone toxicity, initial attempts should be directed towards gut decontamination(gastric lavage, activated charcoal orally) and improvement of oxygen delivery.
- To improve oxygen delivery, main emphasis is on administration of reducing agents such as methylene blue and ascorbic acid.
- Methylene blue helps to reduce methemoglobin to hemoglobin. It is the mainstay of treatment in severe methemoglobinemia.